Texas, 2014

Hail in Texas, April 27 to 28, 2014

April 27 to 28, 2014 · NWS HGX · 4 events in 2 counties and zones

Isolated large hail producing severe thunderstorms formed ahead of a developing central United States storm system.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Isolated large hail producing severe thunderstorms formed ahead of a developing central United States storm system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 27, 6:52 PM CST, 42 minutes earlier.

Area forecast discussion, Apr 27, 6:52 PM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
752 PM CDT SUN APR 27 2014

.UPDATE...
UPDATE FOR ISOLATED THUNDERSTORMS MOVING TOWARD BURLESON AND
WASHINGTON COUNTIES FROM THE WEST.

40

&&

.DISCUSSION...
DRY LINE/COLD FRONT APPROACHING FROM THE WEST. ISOLATED
THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE DRY LINE IN BASTROP AND
LEE COUNTIES AND WERE MOVING INTO BURLESON AND WASHINGTON
COUNTIES. LARGE HAIL HAS BEEN REPORTED...BUT THE STORM MOVING
THROUGH BURLESON COUNTY WEAKENED BEFORE MOVING INTO THE COUNTY.

THE 00Z CRP SOUNDING HAD A SURFACE BASED CAPE OF ALMOST 4700...
ALTHOUGH THERE WAS A DECENT CAP IN PLACE. ISOLATED STRONG TO
SEVERE STORMS ARE POSSIBLE THROUGH MID EVENING AS THE STORMS THAT
DO DEVELOP MOVE OFF THE DRYLINE...ESPECIALLY ALONG AND NORTH OF A
LINE FROM BRENHAM TO HUNTSVILLE. DO EXPECT THE STORMS TO BEGIN
LOSING INTENSITY DURING THE LATE EVENING DUE TO THE LOSS OF
DAYTIME HEATING.

40

&&

.PREV DISCUSSION... /ISSUED 641 PM CDT SUN APR 27 2014/

DISCUSSION...
00Z TAF DISCUSSION IN AVIATION SECTION.

AVIATION...
SFC ANALYSIS HAS DRYLINE ALONG THE I-35 CORRIDOR WITH A FEW ISO
STORMS WEST OF KAUS. CAP EAST OF THESE STORMS PROBABLY STRONG
ENOUGH THAT THE STORMS SHOULD WEAKEN BEFORE REACHING KCLL SO WILL
CONTINUE TO MONITOR. LEFT TAF VOID OF CONVECTION AS PROBABILITIES
SMALL AT THIS POINT.

MAIN CONCERN WILL BE LOW MVFR CIGS AHEAD OF WEAK PACIFIC FRONT.
DRIER AIR SHOULD MIX INTO THE AREA BY THE MORNING HOURS AND HELP
SCT OUT CIGS 12-15Z WITH MAINLY CLEAR SKIES AFTER THAT. WINDS
SHOULD TURN TO THE WSW/WNW DIRECTIONS AROUND 10KTS. BOUNDARY
SHOULD WORK BACK NORTH MONDAY NIGHT WITH STRONGER PACIFIC FRONT ON
TUESDAY.

39

PREV DISCUSSION... /ISSUED 310 PM CDT SUN APR 27 2014/

DISCUSSION...
VISIBLE SATELLITE SHOWS DRY LINE CLEARLY ACROSS CENTRAL TEXAS
THIS AFTERNOON. THE DRY LINE IS NOW JUST AT DALLAS- FORT WORTH AND
IS EXPECTED TO PUSH EAST THROUGH THE NIGHT. GLOBAL MODELS
CONTINUE TO OVER DUE PRECIP ACROSS THE AREA AS THE CAP HAS
REMAINED STRONG. A SPECIAL 18Z SOUNDING LAUNCH FROM TEXAS A&M
SHOWS A PRETTY STOUT CAP IN PLACE AT 750 MB. CONVECTIVE
TEMPERATURE FROM THIS SOUNDING IS IN THE MID 90S WHICH IS VERY
UNLIKELY TO OCCUR THIS AFTERNOON. HIGH RES HRRR AND TEXAS TECH WRF
STRUGGLE TO DEVELOP PRECIP THIS AFTERNOON INTO EVENING. THE HRRR
AND TEXAS TECH WRF DO TRY TO DEVELOP SOMETHING IN HOUSTON COUNTY
BUT QUICKLY MOVE IT OFF TO THE NORTHEAST. UPPER LEVEL DIFFLUENCE
ALSO APPEARS TO BE NOW MOVING OFF TO THE NORTH AND EAST WITH THE
ADVANCING UPPER LEVEL LOW. DUE TO THE MENTIONED ABOVE HAVE TRIMMED
BACK POPS AND THE MENTION OF SEVERE.

TOMORROW THE DRY LINE WILL STALL OUT ACROSS THE AREA GENERALLY
ALONG A LINE FROM WHARTON TO HARRIS TO SAN JACINTO COUNTY. BEHIND
THE DRY LINE LIGHT WEST TO NORTHWEST WINDS AND MOSTLY CLEAR SKIES
WILL ALLOW TEMPERATURES TO QUICKLY RISE. HIGHS IN THE LOWER 90S
LOOKS LIKELY. NEAR THE COAST TEMPERATURES SHOULD REMAIN MORE
CHECKED DUE TO ONSHORE WINDS AND HIGHER DEWPOINTS. STILL EXPECT
TEMPERATURES TO REACH THE LOWER 80S. TUESDAY MORNING THE DRY LINE
WILL START TO RETREAT AS THE NEXT COLD FRONT APPROACHES THE AREA.
WITH LIGHT WINDS AND RISING DEWPOINTS CAN'T RULE OUT SOME PATCHY
FOG TUESDAY MORNING. THE SURFACE COLD FRONT IS THEN EXPECTED TO
SLOWLY PUSH THROUGH THE AREA ON TUESDAY. THE GFS REMAINS VERY
QUICK WITH THE FRONT WHILE THE ECMWF... CANADIAN AND NAM 12 ARE
SLOWER. HAVE LEANED TOWARDS THE EURO AS FRONTS USUALLY SLOW DOWN
IN THE AFTERNOON IN COMBINATION WITH THE OCCLUDING MID- LATITUDE
CYCLONE.

FOR THE REST OF THE WORK WEEK BELOW NORMAL TEMPERATURES WILL BE
THE STORY AS SOUTHEAST TEXAS REMAINS ON THE BACK SIDE OF THE UPPER
LEVEL LOW. THURSDAY A SHORT WAVE WILL BEGIN TO DIVE SOUTHWARDS
HELPING TO REINFORCE THE LONG WAVE TROUGH. THIS SHORT WAVE WILL
PUSH A WEAK WIND SHIFT THROUGH THE AREA. AS THE VORT MAX MOVES SOUTHWARDS
MODELS ARE GENERATING SOME QPF. MOISTURE WILL BE LIMITED BUT CAN'T
RULE OUT THE CHANCE COMPLETELY. CURRENT FORECAST LOOKS ON TRACK
WITH THIS. 23

MARINE...
MODERATE TO STRONG ONSHORE WINDS WILL CONTINUE THROUGH TONIGHT UNDER
A TIGHT PRESSURE GRADIENT. CAUTION FLAGS ARE UP FOR THE BAYS...AND
ADVISORIES ARE IN EFFECT FOR THE COASTAL WATERS. WINDS AND SEAS WILL
COME DOWN ON MONDAY AS THE GRADIENT WEAKENS. A STRONG COLD FRONT THAT
IS EXPECTED TO BE NEAR THE COAST LATE TUESDAY AFTERNOON OR EARLY TUESDAY
EVENING WILL MOVE THROUGH THE WATERS TUESDAY NIGHT. BEHIND THE FRONT...
CAUTION FLAGS ARE LIKELY AND ADVISORIES MIGHT BE NEEDED FOR STRENGTHENING
NORTH WINDS AND BUILDING SEAS.  42

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      65  91  62  82  51 /  30  10  10  10  10
HOUSTON (IAH)              72  91  68  86  55 /  20  20  10  10  10
GALVESTON (GLS)            73  82  72  82  62 /  20  10  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 4 AM CDT MONDAY FOR
     THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY.

     SMALL CRAFT ADVISORY UNTIL 4 AM CDT MONDAY FOR THE FOLLOWING
     ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
     20 NM TO 60 NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20
     TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&

DISCUSSION...40
AVIATION/MARINE...39
Hazardous weather outlook, Apr 27, 2:17 PM CST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
317 PM CDT SUN APR 27 2014

TXZ163-164-176>179-195>200-210>213-226-227-282030-
AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-HOUSTON-
LIBERTY-MADISON-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-
WASHINGTON-WHARTON-
317 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WE WILL BE MONITORING THE POSSIBILITY OF A FEW STRONG TO SEVERE
STORMS GENERALLY NORTH OF A COLLEGE STATION TO HUNTSVILLE TO
LIVINGSTON LINE TODAY. A WARM LAYER OF AIR ALOFT...OR CAP...WILL
BE A SIGNIFICANT LIMITING FACTOR. ANY ISOLATED STRONG CELLS THAT
DO MANAGE TO DEVELOP WILL BE CAPABLE OF PRODUCING WIND DAMAGE AND
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

GMZ330-335-350-355-370-375-TXZ214-235>238-282030-
BRAZORIA-CHAMBERS-GALVESTON-GALVESTON BAY-JACKSON-MATAGORDA-
MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
317 PM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG AND GUSTY WINDS NEAR THE COAST WILL CONTINUE THROUGH THIS
EVENING. A WIND ADVISORY HAS BEEN ISSUED UNTIL 7 PM THIS
AFTERNOON.

ELEVATED WINDS AND SEAS WILL PERSIST TODAY AND SMALL CRAFT SHOULD
EXERCISE CAUTION. HIGHER SURF WILL POSE AN INCREASED RISK FOR RIP
CURRENTS ALONG AREA BEACHES. SWIM NEAR A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CRAFT ADVISORIES MAY ALSO BE REQUIRED IN THE WAKE OF A
PASSING COLD FRONT TUESDAY NIGHT WITH MODERATE NORTHERLY WINDS IN
ITS WAKE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 96 km away, was scanning. The volume nearest the first event began at 01:34 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Washington

When
April 27, 7:34 PM CST
Where
Washington County, Burton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
30.180, -96.600

A trained spotter observed quarter sized hail in Burton. The report was received through social media.

Hail, Washington

When
April 27, 7:42 PM CST
Where
Washington County, 0.6 mi W of Burton
Measured
1.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
30.180, -96.610

Golf ball sized hail was observed on the west side of Burton.

Hail, Houston

When
April 28, 3:10 AM CST
Where
Houston County, 0.69 mi N of Kennard
Measured
1.5 in hail
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
31.360, -95.180

Quarter to ping pong sized hail caused some minor damage to the windshield of a car.

Hail, Washington

When
April 28, 3:24 AM CST
Where
Washington County, 0.69 mi S of Brenham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.160, -96.400

Nickel sized hail was observed in Brenham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504285, 504287, 504295, 504301.